Communications in Applied Mathematics and Computational Science

Dual-based {\itshape a posteriori} error estimate for stochastic finite element methods

Lionel Mathelin and Olivier Le Maître

Full-text: Open access

Abstract

We present an a posteriori error estimation for the numerical solution of a stochastic variational problem arising in the context of parametric uncertainties. The discretization of the stochastic variational problem uses standard finite elements in space and piecewise continuous orthogonal polynomials in the stochastic domain. The a posteriori methodology is derived by measuring the error as the functional difference between the continuous and discrete solutions. This functional difference is approximated using the discrete solution of the primal stochastic problem and two discrete adjoint solutions (on two imbricated spaces) of the associated dual stochastic problem. The dual problem being linear, the error estimation results in a limited computational overhead. With this error estimate, different adaptive refinement strategies of the approximation space can be thought of: applied to the spatial and/or stochastic approximations, by increasing the approximation order or using a finer mesh. In order to investigate the efficiency of different refinement strategies, various tests are performed on the uncertain Burgers’ equation. The lack of appropriate anisotropic error estimator is particularly underlined.

Article information

Source
Commun. Appl. Math. Comput. Sci., Volume 2, Number 1 (2007), 83-115.

Dates
Received: 28 November 2006
Revised: 25 July 2007
Accepted: 15 August 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.camcos/1513798531

Digital Object Identifier
doi:10.2140/camcos.2007.2.83

Mathematical Reviews number (MathSciNet)
MR2369381

Zentralblatt MATH identifier
1131.65003

Keywords
error analysis stochastic finite element method uncertainty quantification refinement scheme

Citation

Mathelin, Lionel; Le Maître, Olivier. Dual-based {\itshape a posteriori} error estimate for stochastic finite element methods. Commun. Appl. Math. Comput. Sci. 2 (2007), no. 1, 83--115. doi:10.2140/camcos.2007.2.83. https://projecteuclid.org/euclid.camcos/1513798531


Export citation

References

  • M. Abramowitz and I. Stegun, Handbook of mathematical functions, Dover, 1970.
  • I. Babuška and A. Miller, A feedback finite element method with a posteriori error estimation. I. The finite element method and some basic properties of the a posteriori error estimator, Comput. Methods Appl. Mech. Engrg. 61 (1987), no. 1, 1–40.
  • I. Babu\uska and W. Rheinboldt, A posteriori error estimates for the finite element method, Int. J. Numer. Meth. Engrg. 12 (1978), 1597–1615.
  • R. Becker and R. Rannacher, An optimal control approach to a posteriori error estimation in finite element methods, Acta Numer. 10 (2001), 1–102.
  • R. H. Cameron and W. T. Martin, The orthogonal development of non-linear functionals in series of Fourier–Hermite functionals, Ann. of Math. $(2)$ 48 (1947), 385–392.
  • P. Clément, Approximation by finite element functions using local regularization, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge Anal. Numér. 9 (1975), no. R-2, 77–84.
  • B. Debusschere, H. Najm, A. Matta, O. Knio, R. Ghanem, and O. Le Maître, Protein labelling reactions in electrochemical flow: numerical simulation and uncertainty propagation, Phys. Fluids 15 (2003), no. 8, 2238–2250.
  • R. Ghanem and S. Dham, Stochastic finite element analysis for multiphase flow in heterogeneous porous media, Transp. Porous Media 32 (1998), no. 3, 239–262.
  • R. G. Ghanem, Probabilistic characterization of transport in heterogeneous media, Comp. Meth. App. Mech. Eng. 158 (1998), 199–220.
  • R. G. Ghanem and P. D. Spanos, Stochastic finite elements: a spectral approach, Springer, New York, 1991.
  • V. Heuveline and R. Rannacher, Duality-based adaptivity in the $hp$-finite element method, J. Numer. Math. 11 (2003), no. 2, 95–113.
  • T. Hien and M. Kleiber, Stochastic finite element modeling in linear transcient heat transfer, Comp. Met. App. Mech. Eng. 144 (1997), 111–124.
  • M. Kaminski and T. Hien, Stochastic finite element modeling of transcient heat transfer in layered composites, Int. Com. Heat and Mass Trans. 26 (1999), no. 6, 801–810.
  • O. M. Knio and O. P. Le Maître, Uncertainty propagation in CFD using polynomial chaos decomposition, Fluid Dynam. Res. 38 (2006), no. 9, 616–640.
  • O. P. Le Maître, O. M. Knio, H. N. Najm, and R. G. Ghanem, Uncertainty propagation using Wiener–Haar expansions, J. Comput. Phys. 197 (2004), no. 1, 28–57.
  • O. P. Le Maître, H. N. Najm, R. G. Ghanem, and O. M. Knio, Multi-resolution analysis of Wiener-type uncertainty propagation schemes, J. Comput. Phys. 197 (2004), no. 2, 502–531.
  • O. P. Le Maître, H. N. Najm, P. P. Pébay, R. G. Ghanem, and O. Knio, Multi-resolution analysis for uncertainty quantification in chemical systems, SIAM J. Sci. Comp. (2007), in press.
  • O. Le Maître, M. T. Reagan, B. Debusschere, H. N. Najm, R. G. Ghanem, and O. M. Knio, Natural convection in a closed cavity under stochastic non-Boussinesq conditions, SIAM J. Sci. Comput. 26 (2004), no. 2, 375–394.
  • O. P. Le Maître, O. M. Knio, H. N. Najm, and R. G. Ghanem, A stochastic projection method for fluid flow, I: Basic formulation, J. Comput. Phys. 173 (2001), no. 2, 481–511.
  • O. P. Le Maître, M. T. Reagan, H. N. Najm, R. G. Ghanem, and O. M. Knio, A stochastic projection method for fluid flow. II. Random process, J. Comput. Phys. 181 (2002), no. 1, 9–44.
  • L. Mathelin, M. Y. Hussaini, and T. A. Zang, Stochastic approaches to uncertainty quantification in CFD simulations, Numer. Algorithms 38 (2005), no. 1-3, 209–236.
  • S. Micheletti, S. Perotto, and M. Picasso, Stabilized finite elements on anisotropic meshes: a priori error estimates for the advection-diffusion and the Stokes problems, SIAM J. Numer. Anal. 41 (2003), no. 3, 1131–1162.
  • J. Peraire, J. Peiró, and K. Morgan, Adaptive remeshing for three-dimensional compressible flow computations, J. Comp. Phys. 103 (1992), no. 2, 269–285.
  • M. T. Reagan, H. N. Najm, R. G. Ghanem, and O. M. Knio, Uncertainty quantification in reacting flow simulations through non-intrusive spectral projection, Combust. Flames 132 (2003), 545–555.
  • G. Schuëller, Computational stochastic mechanics: recent advances, Comput. Struct. 79 (2001), 2225–2234.
  • R. Walters and L. Huyse, Uncertainty analysis for fluid mechanics with applications, Tech. report, NASA CR-2002-211449, 2002.
  • X. Wan and G. E. Karniadakis, An adaptive multi-element generalized polynomial chaos method for stochastic differential equations, J. Comput. Phys. 209 (2005), no. 2, 617–642.
  • N. Wiener, The homogeneous chaos, Amer. J. Math. 60 (1938), no. 4, 897–936. \xxJFM64.0887.02
  • D. Xiu and G. E. Karniadakis, The Wiener–Askey polynomial chaos for stochastic differential equations, SIAM J. Sci. Comput. 24 (2002), no. 2, 619–644.
  • ––––, Modeling uncertainty in flow simulations via generalized polynomial chaos, J. Comput. Phys. 187 (2003), no. 1, 137–167.
  • ––––, Supersensitivity due to uncertain boundary conditions, Internat. J. Numer. Methods Engrg. 61 (2004), no. 12, 2114–2138.